Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 55, NWS Jackson, MS

March 16, 2002Ashley County, Chicot County, Arkansas

NWS Jackson, MS issued this severe thunderstorm warning at Mar 16, 2002, 12:43 AM CST for Ashley County, Chicot County, Arkansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2002, 12:43 AM CST (06:43 UTC)
Expired
Mar 16, 2002, 1:30 AM CST
In force
47 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Ashley County, AR, Chicot County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 6.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2002-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1056 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2002-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1056 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 160643
SVRJAN
ARC003-017-160730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1243 AM CST SAT MAR 16 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHICOT COUNTY IN SOUTHEAST ARKANSAS
  ASHLEY COUNTY IN SOUTHEAST ARKANSAS

* UNTIL 130 AM CST

* AT 1243 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES EAST OF WILMOT...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR EUDORA AT 110 AM CST

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM.

LAT...LON 3312 9161 3303 9157 3304 9115 3324 9120

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 10:35 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Mar 15, 10:35 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1035 PM CST FRI MAR 15 2002

UNSTABLE AIRMASS ACROSS THE REGION. STRONG COLD FRONT MAKING ITS WAY
INTO EXTREME NORTHWEST MISSISSIPPI. STRONG CONVECTION NOTED ACROSS
NORTHWEST MISSISSIPPI. EXPECT THE ACTIVITY TO SPREAD SOUTHEAST AHEAD
OF THE FRONT OVERNIGHT. SO HAVE DELAYED CHANCES OF THUNDERSTORMS FOR
AFTER MIDNIGHT ELSEWHERE.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

17

In the hours before

Local storm report, Mar 15, 7:52 PM CST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
752 PM CST FRI MAR 15 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0706 PM    4NW LAUREL                MS   WIND DAMAGE
03/15/02   JONES                          S.O. REPORTED THE
                                          FOLLOWING DESTROYED.
                                          MIDDLE SCHOOL...HIGH
                                          SCHOOL GYM...ONE
                                          HOUSE...ONE TRAILER
                                          HOUSE.
Special weather statement, Mar 15, 9:20 PM CST, 3 hours 23 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
920 PM CST FRI MAR 15 2002

...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT
OVER
EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND WESTERN
MISSISSIPPI...GENERALLY ALONG AND WEST OF INTERSTATE 55. THERE IS
A THREAT OF ISOLATED SEVERE THUNDERSTORMS OVER EASTERN
MISSISSIPPI...GENERALLY
EAST OF INTERSTATE 55. THE MAIN THREATS FROM ANY SEVERE
THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS IN EXCESS OF
70 MILES AN HOUR...AS WELL AS ISOLATED TORNADOES.

SOUTHERLY WINDS CONTINUE TO BRING WARM AND MOIST AIR INTO THE
REGION THIS EVENING. WITH EVENING DEWPOINTS IN THE MIDDLE 60S TO
LOWER 70S...AN UNSTABLE AIRMASS WILL CONTINUE TO BE PRESENT OVER
EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF
MISSISSIPPI. OVERNIGHT
...COOLER TEMPERATURES ALOFT WILL COMBINE WITH AN APPROACHING
UPPER ATMOSPHERIC DISTURBANCES AND A FRONTAL SYSTEM TO RESULT IN
SCATTERED
DEVELOPMENT OF STRONG THUNDERSTORMS ACROSS THE ARKLAMISS REGION
FOR THE REMAINDER OF THE NIGHT.  GIVEN THE STRENGTH OF THE WINDS
JUST OFF THE EARTHS SURFACE...AN APPROACHING POCKET OF DRY AIR
AROUND 10000 FEET...AND STRONG JET STREAM WINDS...SOME OF THE
THUNDERSTORMS WILL CONTINUE TO BECOME SEVERE.

THE FRONT IS FORECAST TO APPROACH THE INTERSTATE 20
CORRIDOR...THEN BEGIN MOVING BACK NORTH AS A WARM FRONT SATURDAY.
 WITH THE ATMOSPHERE REMAINING WARM...MOIST...AND
UNSTABLE...SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN A
POSSIBILITY.

THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE
REQUIRED FOR THE REMAINDER OF THE NIGHT.

...FLOODING...
MINOR FLOODING OF LOW-LYING AND FLOOD PRONE AREAS WILL BE
POSSIBLE THROUGH TONIGHT.

A COLD FRONT WILL BECOME NEARLY STATIONARY NEAR THE INTERSTATE 20
CORRIDOR OVERNIGHT.  WITH DISTURBANCES RIDING ALONG THE
FRONT...LOCALIZED RAINFALL AMOUNTS GREATER THAN ONE INCH MAY
OCCUR.	THIS WILL RESULT IN THE PONDING OF WATER ON AREA
ROADWAYS...AND MINOR FLOODING OF LOW-LYING AND OTHER FLOOD PRONE
AREAS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Mar 15, 10:09 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1009 PM CST FRI MAR 15 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 PM    BONITA                    LA   1.00 INCH HAIL
03/15/02   MOREHOUSE                      NWS TRAINED SPOTTER
                                          REPORTED QUARTER SIZE
                                          HAIL.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 7:33 PM CSTTornado WarningJANChicot42 min
Mar 15, 8:29 PM CSTSevere Thunderstorm WarningJANChicot46 min
Mar 16, 12:04 AM CSTSevere Thunderstorm WarningJANAshley, Chicot41 min
Mar 16, 12:16 AM CSTFlash Flood WarningJANAshley, Chicot119 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.